Maryland, 2002

Drought in Maryland, June 1 to 30, 2002

June 1 to 30, 2002 · NWS PHI · 5 events in 5 counties and zones

Precipitation during June of 2002 once again was drier than normal throughout the Maryland Eastern Shore. The drought emergency remained in effect for Cecil County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Precipitation during June of 2002 once again was drier than normal throughout the Maryland Eastern Shore. The drought emergency remained in effect for Cecil County. The rest of the Eastern Shore remained under a drought warning. Level one mandatory restrictions remained in place for Cecil County and included the prohibition of watering lawns, use of water for ornamental purposes, use of water for non-commercial washing or cleaning of automobiles, trucks, trailers and boats, washing paved surfaces, use of sprinklers and other automatic watering devices for irrigation, watering gardens, trees, shrubs or other outdoor plants. Hand held hoses and containers could still be used. Elsewhere along the Eastern Shore, no formal restrictions were in place, but water conservation continued to be emphasized. The only reported exception was in Galena (Kent County) where watering restrictions were in place on the odd number days. Groundwater levels at eight measuring wells remained near record low levels. Subsoil moisture levels on farms were dry. Crops were described as "fair". The corn crop was showing signs of drought stress as the leaves were starting to curl and turn brown. The dry conditions were expected to cause a record number of outdoor fires on the Delmarva Peninsula. The rate of fires was ahead of the 2001 pace. On a county weighted average, June monthly precipitation ranged from 1.2 inches in Talbot County to 2.5 inches in Cecil County. Normal is around 3.9 inches. At the Baltimore-Washington International Airport, June monthly precipitation was 2.39 inches, 1.04 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 10:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 10:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION - UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 PM EDT FRI MAY 31 2002

UPDATE TO TAKE OUT WATCH...ALTHOUGH LINE OF STORMS STILL HAS A LTL
INSTABILITY TO TAP AND JUST A BIT OF UPPER SUPPORT UPSTREAM.
LESSENED THE POST FRONTAL WINDS A LTL. NO CHANGES TO TEMPS.
PREV DISCUSSIONS BELOW.

ALSO NOW TAKING DOWN SCA FOR UPPER BAY AND COAST N OF LITTLE EGG
INLET.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SML CRFT ADVSRY LOWER DE BAY AND S OF LITTLE EGG INLET NJ.

MPD

*********************************UPDATE******************************
UPDATE TO PUT UP SML CRFT ADVSRY CST AND BAY. - JWH-
*********************************************************************

DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING
SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF
CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT
HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST
LATE THIS EVENING AND SKIES BEGIN TO CLEAR.

FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT.
MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT
SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW
LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT.

OTHERWISE...SEE YA

FCSTID = 16
MPO   57  81  57  76 /  60  10  20  20
ABE   57  81  57  76 /  40  10  20  20
RDG   57  81  57  76 /  40  10  20  20
PHL   63  85  64  81 /  40  10  20  20
12N   57  81  57  76 /  60  10  20  20
SMQ   62  84  62  79 /  40  10  20  20
TTN   62  84  62  79 /  40  10  20  20
MIV   64  85  64  79 /  40  10  10  20
ACY   64  78  63  70 /  40  10  10  20
ILG   63  86  63  81 /  40  10  20  20
DOV   64  85  64  79 /  40  10  10  20
GED   64  85  64  79 /  40  10  10  20
ESN   64  85  64  79 /  40  10  10  20

EBERWINE

In the hours before

Local storm report, May 31, 8:12 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    AMBLER                    PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0531 PM    WARMINSTER                PA   0.75 IN HAIL
05/31/02   BUCKS

0535 PM    WILLOW GROVE              PA   0.75 IN HAIL
05/31/02   MONTGOMERY

0540 PM    WARRINGTON                PA   WIND DAMAGE
05/31/02   BUCKS                          WIRES DOWN

0543 PM    SOUTHAMPTON               PA   0.75 IN HAIL
05/31/02   BUCKS

0550 PM    UPPER MORELAND            PA   1.00 IN HAIL
05/31/02   MONTGOMERY

0630 PM    PLUMSTED                  NJ   1.25 IN HAIL
05/31/02   OCEAN

0634 PM    UPPER FREEHOLD            NJ   0.75 IN HAIL
05/31/02   MONMOUTH

0645 PM    ROXBURY                   NJ   WIND DAMAGE
05/31/02   MORRIS                         TREES DOWN

0715 PM    WANTAGE                   NJ   WIND DAMAGE
05/31/02   SUSSEX                         A FEW TREES DOWN.

0831 PM    PEAPACK                   NJ   WIND DAMAGE
05/31/02   SOMERSET                       TREES AND POWERLINES
                                          DOWN.

0838 PM    WHITEHOUSE                NJ   0.75 IN HAIL
05/31/02   HUNTERDON                      ALSO A WIND GUST TO 56
                                          MPH.
Special weather statement, May 31, 10:24 PM EST, 1 hour 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 PM EDT FRI MAY 31 2002

THE SEVERE THUNDERSTORM WATCH FOR NEW JERSEY...EASTERN
PENNSYLVANIA...DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE HAS
EXPIRED. HOWEVER...THUNDERSTORMS MOVING THROUGH SOUTHERN NEW JERSEY
AND PORTIONS OF THE DELMARVA AT 1120 PM EDT STILL CAN GENERATE
DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF AROUND 40 MPH
THROUGH MIDNIGHT.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Caroline

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Caroline forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Drought, Cecil

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Cecil forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Drought, Kent

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Kent forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Drought, Queen Annes

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Queen Annes forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Drought, Talbot

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Talbot forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300468, 5300469, 5300470, 5300471, 5300472.